Inventiones mathematicae

, Volume 215, Issue 2, pp 383–492 | Cite as

Quantum link homology via trace functor I

  • Anna BeliakovaEmail author
  • Krzysztof K. Putyra
  • Stephan M. Wehrli


Motivated by topology, we develop a general theory of traces and shadows for an endobicategory, which is a pair: bicategory Open image in new window and endobifunctor Open image in new window . For a graded linear bicategory and a fixed invertible parameter q, we quantize this theory by using the endofunctor \(\Sigma _q\) such that \(\Sigma _q \alpha :=q^{-\deg \alpha }\Sigma \alpha \) for any 2-morphism \(\alpha \) and coincides with \(\Sigma \) otherwise. Applying the quantized trace to the bicategory of Chen–Khovanov bimodules we get a new triply graded link homology theory called quantum annular link homology. If \(q=1\) we reproduce Asaeda–Przytycki–Sikora homology for links in a thickened annulus. We prove that our homology carries an action of Open image in new window , which intertwines the action of cobordisms. In particular, the quantum annular homology of an n-cable admits an action of the braid group, which commutes with the quantum group action and factors through the Jones skein relation. This produces a nontrivial invariant for surfaces knotted in four dimensions. Moreover, a direct computation for torus links shows that the rank of quantum annular homology groups depend on the quantum parameter q.



The authors are grateful to Adrien Brochier, Matthew Hogancamp, Mikhail Khovanov, Slava Krushkal, Aaron Lauda, David Rose, and Paul Wedrich for stimulating discussions. During an early stage of the research Robert Lipshitz suggested to look on higher Hochschild homology of the arc algebras and Ben Webster pointed a connection between Hochschild homology and the global dimension. The first two authors are supported by the NCCR SwissMAP founded by the Swiss National Science Foundation. The third author was supported by the NSF Grant DMS-1111680.


  1. 1.
    Asaeda, M., Frohman, C.: A note on the Bar-Natan skein module. Int. J. Math. 18, 1225–1243 (2007). Preprint arXiv:math/0602262
  2. 2.
    Asaeda, M.M., Przytycki, J.H., Sikora, A.S.: Categorification of the Kauffman bracket skein module of I—bundles over surfaces. Algebra Geom. Topol. 4, 1177–1210 (2004). Preprint arXiv:math/0409414
  3. 3.
    Auroux, D., Grigsby, J.E., Wehrli, S.M.: Sutured Khovanov homology, Hochschild homology, and the Ozsváth–Szabó spectral sequence. Trans. Am. Math. Soc. 367, 7103–7131 (2015). Preprint arXiv:1303.1986
  4. 4.
    Bar-Natan, D.: Khovanov homology for tangles and cobordisms. Geom. Topol. 9, 1443–1499 (2005). Preprint arXiv:math/0410495
  5. 5.
    Bar-Natan, D.: Fast Khovanov homology. J. Knot Theory Ramif. 16, 243–256 (2007). Preprint arXiv:math/0606318
  6. 6.
    Beliakova, A., Blanchet, C., Gainutdinov, A.M.: Modified Trace is a Symmetric integral. Preprint arXiv:1801.00321
  7. 7.
    Beliakova, A., Guliyev, Z., Habiro, K., Lauda, A.: Trace as an alternative decategorification functor. Acta Math. Vietam 39, 425–480 (2014). Preprint arXiv:1409.1198
  8. 8.
    Beliakova, A., Habiro, K., Lauda, A., Zivkovic, M.: Trace decategorification of categorified quantum \(sl_2\), to appear in Adv. Math. Preprint arXiv:1404.1806
  9. 9.
    Beliakova, A., Hogancamp, M., Putyra, K.K., Wehrli, S.M.: Quantum link homology via trace functor II. Functoriality, in preparationGoogle Scholar
  10. 10.
    Beliakova, A., Hogancamp, M., Putyra, K.K., Wehrli, S.M.: Colored annular quantum link homology in preparationGoogle Scholar
  11. 11.
    Bénabou, J.: Introduction to Bicategories. Reports of the Midwest Category Seminar. Springer, Berlin (1967)Google Scholar
  12. 12.
    Ben-Zvi, D., Brochier, A., Jordan, D.: Integrating quantum groups over surfaces: quantum character varieties and topological field theory. Preprint arXiv:1501.04652
  13. 13.
    Bergman, G.M.: The diamond lemma for ring theory. Adv. Math. 29, 178–218 (1978)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Blanchet, C.: An oriented model for Khovanov homology. J. Knot. Theory Ramif. 19, 291–312 (2010). Preprint arXiv:1405.7246
  15. 15.
    Boerner, J.: Homology of framed links embedded in thickened surfaces. Preprint arXiv:0810.5566
  16. 16.
    Braden, T.: Perverse sheaves on Grassmannians. Can. J. Math. 54, 493–532 (2002). Preprint arXiv:math/9907152
  17. 17.
    Brundan, J., Stroppel, C.: Highest weight categories arising from Khovanov’s diagram algebra I: cellularity. Mosc. Math. J. 11, 685–722 (2011). Preprint arXiv:0806.1532
  18. 18.
    Brundan, J., Stroppel, C.: Highest weight categories arising from Khovanov’s diagram algebra II: Koszulity. Transform. Groups 15, 1–45 (2010). Preparing arXiv:0806.3472
  19. 19.
    Caprau, C.: An \({\mathfrak{sl}}(2)\) Tangle Homology and Seamed Cobordisms, Ph.D. Thesis. University of Iowa (2007). E-print: arXiv:0707.3051
  20. 20.
    Carter, J.S., Saito, M.: Knotted Surfaces and Their Diagrams, Mathematical Surveys and Monographs, vol. 55. American Mathematical Society, Providence (1998)Google Scholar
  21. 21.
    Chen, Y., Khovanov, M.: An invariant of tangle cobordisms via subquotients of arc rings. Fund. Math. 225, 23–44 (2014). Preprint arXiv:math/0610054
  22. 22.
    Clark, D., Morrison, S., Walker, K.: Fixing the functoriality of Khovanov homology. Geom. Topol. 13, 1499–1582 (2009). Preprint arXiv:math/0701339
  23. 23.
    Etingof, P., Gelaki, S., Nikshych, D., Ostrik, V.: Tensor Categories, Lecture notes, MIT (2009). Preprint
  24. 24.
    Gelfand, S.I., Manin, Y.I.: Methods of Homological Algebra, Springer Monographs in Mathematics. Springer, Berlin (2003)Google Scholar
  25. 25.
    Grigsby, J.E., Licata, T.A., Wehrli, S.M.: Annular Khovanov homology and knotted Schur–Weyl representations. Preprint arXiv:1505.04386
  26. 26.
    Hattori, A.: Rank element of a projective module. Nagoya Math. J. 25, 113–120 (1965)MathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    Henriques, A., Penneys, D., Tener, J.: Categorified trace for module tensor categories over braided tensor categories. Preprint arXiv:1509.02937
  28. 28.
    Jacobsson, M.: An invariant of link cobordisms from Khovanov homology. Algebra Geom. Top. 4, 1211–1251 (2004). Preprint arXiv:math/0206303
  29. 29.
    Keller, B.: Invariance and localization for cyclic homology of DG-algebras. J. Pure Appl. Alg. 123, 223–273 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    Khovanov, M.: A categorification of the Jones polynomial. Duke Math. J. 101(3), 359–426 (2000). Preprint arXiv:math/9908171
  31. 31.
    Khovanov, M.: A functor-valued invariant of tangles. Algebra Geom. Top. 2, 665–741 (2002). Preprint arXiv:math/0103190
  32. 32.
    Khovanov, M.: Link homologies and Frobenius extensions. Fundam. Math. 190, 179–190 (2006). Preprint arXiv:math/0411447
  33. 33.
    Lee, E.S.: An endomorphism of the Khovanov invariants. Adv. Math. 197(2), 554–586 (2005). Preprint arXiv:math/0210213
  34. 34.
    Leinster, T.: Basic bicategories. Preparing arXiv:math/9810017
  35. 35.
    Loday, J.-L.: Cyclic homology. A Series of Comprehensive Studies in Mathematics, 2nd edn. Springer, Berlin (1998)Google Scholar
  36. 36.
    MacLane, S.: Categories for the working mathematician, Graduate Texts in Mathematics, vol. 5, 2nd edn. Springer, Berlin (1998)Google Scholar
  37. 37.
    Miličić, D.: Lectures on Derived Categories. Preprint
  38. 38.
    Mitchell, B.: Rings with several objects. Adv. Math. 8, 1–161 (1972)MathSciNetCrossRefzbMATHGoogle Scholar
  39. 39.
    Morrison, S., Walker, K.: The blob complex. Geom. Topol. 16, 1481–1607 (2005). Preprint arXiv:1009.5025
  40. 40.
    Ponto, K., Schulman, M.: Shadows and traces in bicategories. J. Homot. Relat. Struct. 8, 151–200 (2013). Preprint arXiv:0910.1306
  41. 41.
    Queffelec, H., Rose, D.: Sutured annular Khovanov–Rozansky homology. Preprint arXiv:1506.08188
  42. 42.
    Queffelec, H., Wedrich, P.: Khovanov homology and categorification of skein modules. PreprintGoogle Scholar
  43. 43.
    Rasmussen, J.: Khovanov’s invariant for closed surfaces. Preprint arXiv:math/0502527
  44. 44.
    Roberts, L.: On knot Floer homology in double branched covers. Geom. Topol. 17, 413–467 (2013). Preprint arXiv:0706.0741
  45. 45.
    Russell, H.M.: The Bar-Natan skein module of the solid torus and the homology of \((n,n)\) Springer varieties. Geom. Dedic. 142, 71–89 (2009). Preprint arXiv:0805.0286
  46. 46.
    Stallings, J.: Centerless groups—an algebraic formulation of Gottliebs theorem. Topology 4, 129–134 (1965)MathSciNetCrossRefzbMATHGoogle Scholar
  47. 47.
    Thys, H.: Description topologique des représentations de \(\cal{U}_q(\mathfrak{sl}_{2})\). Ann. Fac. Sci. Toulouse Math. 8(4), 695–725 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  48. 48.
    Vogel, P.: Functoriality of Khovanov homology. Preprint arXiv:1505.04545
  49. 49.
    Weibel, C.A.: An Introduction to Homological Algebra. Cambridge University Press, Cambridge (1995)zbMATHGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2019

Authors and Affiliations

  • Anna Beliakova
    • 1
    Email author
  • Krzysztof K. Putyra
    • 1
  • Stephan M. Wehrli
    • 2
  1. 1.Institute of MathematicsUniversity of ZürichZürichSwitzerland
  2. 2.Department of MathematicsSyracuse UniversitySyracuseUSA

Personalised recommendations